California, 2022

Strong Wind in California, April 9, 2022

April 9, 2022 · NWS EKA · 3 events in 1 county or zone

A tightening pressure gradient between building high pressure over the East Pacific and a low over the Central Valley lead to gusty north winds across Northwest California.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A tightening pressure gradient between building high pressure over the East Pacific and a low over the Central Valley lead to gusty north winds across Northwest California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Apr 9, 2:56 PM PST, 3 hours 44 minutes earlier.

Area forecast discussion, Apr 9, 2:56 PM PST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
356 PM PDT Sat Apr 9 2022

.SYNOPSIS...Winds will relax tonight outside of areas near Lake
County, with areas of frost Sunday morning through many valley
locations just inland from the coast. Sunday will remain breezy,
followed by increasing clouds along with rain and mountain snow
Sunday night through Monday, with another round of gusty northwest
winds. Much cooler and showery weather will then continue, with
another storm system passing by around Wednesday night.

&&

.DISCUSSION...Strong northerly winds have been the main story this
afternoon across coastal northwest California. While it has been
gusty over most of our area, the strongest winds are focused along
the immediate coast. Gusts locally 45 to 50 mph have been observed
there, including spots like ACV and CEC airports, and Cooskie
Mountain in the King Range. With clear skies tonight and the
surface pressure gradient easing, winds will ease across most of
our area, especially through valley locales and coastal sections.
The exception will be some ridgetops, particularly around Lake
County, where a surge of stronger low-level winds coming down the
Sacramento Valley will actually raise wind gusts to 40 to 50 mph
or so late tonight into early Sunday morning. With the winds
calming down through the valleys with decoupling, and a very dry
airmass in place, good radiational cooling conditions will allow
for frost in many inland valleys. Refer to the latest frost and
freeze products. Breezy conditions will remain on Sunday, but
generally into the 10 to 20 mph range; much lighter than the past
couple of days. A wedge of high pressure will still hang on and
keep sunshine across most of the area Sunday.

Our dry pattern will come to an abrupt end Sunday night, as a
tightly wound surface low tracks across northern Oregon, sending a
cold front our way. Initially, precipitation entering our area
will be driven by a narrow band of warm advection, which will
allow snow levels to rise above 3500 or 4000 feet briefly early
Monday morning. Along with that, expect a brief period of gusty
southerly winds to pass through late Sunday night and predawn
hours Monday. With the cold front passing through by mid-morning
on Monday, winds will shift around to the northwest, with
additional strong gusty winds across much of northwest California.
Another wind advisory may be needed for portions of our area.
Meanwhile, snow levels will crash to around 2000 feet by midday
Monday, and even lower a bit more Monday night. See the Winter
Weather Advisory, with 3 to 7 inches possible at spots like Scott
Mountain, the Collier Tunnel, Berry Summit, and many sections of
highway 36 near and east of South Fork Mountain. Less
precipitationis expected along other Highway 299 passes in
Trinity County, so we are only expecting around an inch there.

As if that weren't enough, unseasonably cold air aloft with the
upper trough passing by late Monday will bring isolated
thunderstorms to portions of northern Humboldt and Del Norte
County, along with a threat for small hail showers. Moist onshore
flow will continue mainly north of Mendocino County through
Tuesday, keeping showers and lighter mountain snow ongoing.
Another cold storm system is set to pass by later Wednesday into
Thursday. Expect similar hazards with that system, in the form of
mountain snow impacting many of our highway passes, heavy
downpours with isolated thunder and small hail showers.
Temperatures will remain well below normal throughout the week,
with highs even in some valleys and much of the coast struggling
to reach 50. /AAD

&&

.AVIATION...Winds will be the main issue through tonight, with
peak gusts around 40 kt possible for a few more hours at ACV and
CEC before things calm down in the valleys and coastal areas
tonight. It will be breezy tomorrow but overall winds will be much
lighter. Some low VFR ceilings may arrive at CEC later tomorrow
morning with spotty showers approaching, but otherwise expect
another sunny day for most of northwest California. Rain, mountain
snow, along with lowering ceilings and more gusty winds will push
through Sunday night and Monday. /AAD

&&

.MARINE...Gale force northerly winds will continue across most of
all coastal waters through late tonight, while storm force wind
gusts over the southern outer waters gusting up to around 50 kts is
expected through this evening. In addition, wind driven seas around
10 to 15 feet has developed as result. The pressure gradient will
weaken tonight with winds slowly subsiding while steep and hazardous
seas linger longer. Gale force wind gusts is expected to persist
over the southern waters through at least Sunday afternoon. Winds
are forecast to weaken significantly on Sunday evening and veer to
southerly as an upper level trough and associated cold front
approaches. Southerly winds will quickly increase late Sunday night,
follow by strongest northwesterly winds elsewhere in the wake of the
front on Monday. This will bring another round of gale force winds
across the all waters by Monday morning through Monday night. In
addition, a NW swell will continue to diminish into the weekend, but
a larger NW swell is forecast to move through the coastal waters on
Monday.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory from 1 AM to 9 AM PDT Sunday for CAZ102>106-
     109>114.

     Wind Advisory until 10 PM PDT this evening for CAZ101-103-
     104-106>113.

     Winter Weather Advisory from 5 AM Monday to 8 AM PDT
     Tuesday for CAZ102-105>108.

     Wind Advisory until 11 AM PDT Sunday for CAZ114-115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 3 AM PDT Sunday for PZZ450-470.

     Gale Warning until 3 PM PDT Sunday for PZZ455.

     Storm Warning until 9 PM PDT this evening for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 9, 2:56 PM PST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
356 PM PDT Sat Apr 9 2022

CAZ101-102300-
Coastal Del Norte-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-109-112-113-102300-
Northern Humboldt Coast-Southwestern Humboldt-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.
A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ102-105-102300-
Del Norte Interior-Northern Humboldt Interior-
356 PM PDT Sat Apr 9 2022

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM MONDAY TO 8 AM PDT
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ110-111-102300-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.
A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ106-102300-
Southern Humboldt Interior-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM MONDAY TO 8 AM PDT
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.
A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Frost Advisory is currently in effect.
A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ114-102300-
Northern Lake-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT SUNDAY...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.
A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is currently in effect.
A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ115-102300-
Southern Lake-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 11 AM PDT SUNDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-102300-
Northern Trinity-Southern Trinity-
356 PM PDT Sat Apr 9 2022

...WIND ADVISORY IN EFFECT UNTIL 10 PM PDT THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM MONDAY TO 8 AM PDT
TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Winter Weather Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Northern Humboldt Coast

When
April 9, 6:40 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Large tree limb fell and damaged vehicle and knocked down power lines. Precise wind speed unknown. Put the highest gust at the office for an estimate (35 mph).

Strong Wind, Northern Humboldt Coast

When
April 9, 6:45 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
30 kt (35 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Large tree fell on house causing damage. No injuries. Exact wind speed unknown. Put the maximum gust at the office as an estimate (35 mph).

Strong Wind, Northern Humboldt Coast

When
April 9, 6:45 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
42 kt (48 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Tree fell on the roadway into Prairie Creek Redwoods State Park. Precise time and highest wind gusts unknown. Put the highest gust at KACV on the day as an estimate (48 mph). Time estimate based on similar reports around the Eureka area.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2022Every state in 2022This day in weather historyWarnings in California, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015120, 1015119, 1015121.